Hail, Rock
- When
- April 7, 11:28 AM CST
- Where
- Rock County, 1.47 mi SSE of Ash Creek
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.510, -96.190
Thunderstorms produced nickel to quarter size hail in Rock and Jackson Counties in southwest Minnesota during the late morning and early afternoon of April 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced nickel to quarter size hail in Rock and Jackson Counties in southwest Minnesota during the late morning and early afternoon of April 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 7, 5:23 AM CST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 623 AM CDT TUE APR 7 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 332 AM CDT TUE APR 7 2015 A SHORTWAVE PRESENTLY PUSHING THROUGH SOUTHWESTERN NEBRASKA WILL CONTINUE TO LIFT NORTHWARD TODAY...AND WITH INCREASING THETA E ADVECTION AND ELEVATED INSTABILITY EXPECTING CONVECTION TO DEVELOP THROUGH OUR LOWER MO RIVER VALLEY AND NORTHWESTERN IOWA ZONES DURING THE MORNING HOURS. BEFORE THEN...COULD STILL SEE AREAS OF DRIZZLE AND PATCHY FOG WITH DRY AIR IN THE MID LEVELS...BUT AS THE LIFT INCREASES WITH THE APPROACHING WAVE AND MOISTURE DEEPENS WOULD EXPECT MAINLY LIGHT RAIN TO BE THE DOMINATE PRECIPITATION TYPE OUTSIDE OF HEAVIER CONVECTION. BY LATER IN THE AFTERNOON EXPECT PRECIPITATION CHANCES TO TAPER OFF AS FORCING MOVES AWAY FROM THE AREA...THOUGH EXPECT STRATUS TO HOLD TIGHT WITH LOW LEVEL MOISTURE REMAINING. IT WILL BE A COOL DAY WITH THE CLOUDS AND EASTERLY FLOW...WITH HIGHS MAINLY 40S...THOUGH TOUCHING ON 50 THROUGH THE MO RIVER CORRIDOR. BY THIS EVENING ANY LINGERING PRECIPITATION IN THE EAST SHOULD END WITH A MOSTLY DRY NIGHT AS SUBSIDENCE INCREASES ACROSS THE AREA. THE EXCEPTION WOULD BE THE POSSIBILITY OF AN ISOLATED SHOWER OR SOME PATCHY DRIZZLE IN OUR FAR SOUTHWEST TOWARD WEDNESDAY MORNING AS THE NEXT WEAK SHORTWAVE EJECTS OUT OF THE WESTERN CONUS TROUGH. LOWS OVERNIGHT LOOK TO RANGE FROM THE MID 30S NORTH OF INTERSTATE 90 TO NEAR 40 THROUGH OUR SOUTHERN ZONES. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 332 AM CDT TUE APR 7 2015 LATEST GUIDANCE SUGGESTS THAT WEDNESDAY MAY BE SLIGHTLY DRIER THAN EARLIER ANTICIPATED...AS MODELS SUGGEST A PERIOD OF SHORTWAVE RIDGING MOVING OVERHEAD DURING THE DAY ON WEDNESDAY AND A FAIRLY DRY LAYER OF AIR ADVECTING INTO THE MID-LVLS. STRATUS WILL STILL REMAIN IN PLACE...AND AS UPPER TROUGHING OVER THE WEST COAST BEGINS TO EJECT EASTWARD...A SECONDARY SURGE OF LOW-LVL MOISTURE WILL TAKE PLACE. WOULD ANTICIPATE FAIRLY WIDESPREAD DRIZZLE OR LIGHT RAIN DEVELOPING BY THE LATE AFTERNOON HOURS AND LIFT NORTHEAST. QUESTIONS STILL REMAIN ON THE EVOLUTION OF THIS TROUGH AS IT ENTERS THE PLAINS. BETWEEN THE HYPER-OVERDEVELOPED SOLN OF THE NAM...TO THE MUCH WEAKER AND OPEN WAVE SOLN OF THE ECMWF...FALLS THE SLIGHTLY MORE CONSISTENT AND MIDDLE GROUND GFS/GEM. THE MYRIAD OF RECENT SOLNS SUGGESTS THAT WITH THE WAVE APPROACHING MORE POSITIVELY TILTED AND DEEPENING TO THE EAST...THAT THE STRONGEST MOISTURE ADVECTION COULD ALSO BE SHUNTED EAST OF THE AREA. MEANING THAT WHILE THE SOUTHEASTERN THIRD OF THE CWA COULD SEE A FEW THUNDERSTORMS WEDNESDAY EVENING AS A SURGE OF HIGHER THETAE AIR MOVES THROUGH THE AREA...A DRY SLOT MAY ALSO SLIDE NORTHWARD AND LIMIT QPF ELSEWHERE THROUGH THE NIGHT TO DRIZZLE/SPRINKLES. ELEVATED INSTABILITY IN THE EAST STILL NOT ALL THAT IMPRESSIVE...BUT COULD NOT RULE OUT HAIL IN A FEW STORMS IF THEY CLIP THE AREA. ALSO UNKNOWN IS THE IMPACT OF CONVECTION OVER THE LOWER MO RIVER VALLEY WEDNESDAY EVENING. OUR HIGHEST CHANCE FOR MORE SIGNIFICANT RAINS COULD HOLD OFF UNTIL THURSDAY WHEN THE DEFORMATION PRECIPITATION AREA MOVES ACROSS. SHOULD THIS WAVE BEGIN TO DEEPEN LIKE THE GFS/GEM/NAM SUGGEST...THEN A HEALTHY DOSE OF RAIN IS POSSIBLE. HOWEVER...THERE ARE A FEW INDICATIONS THAT THIS AREA OF PRECIPITATION COULD TREND LOWER. WHEN IT COMES TO THE CHANCES FOR WINTRY PRECIPITATION ON THURSDAY/THURSDAY EVENING...A FEW THINGS WORKING AGAINST THIS SYSTEM. FIRST AND FOREMOST...COLD AIR WILL NOT BE IN PLACE...SO ANY SNOW TRANSITION WOULD HAVE TO BE DONE BY DYNAMIC COOLING. SECONDLY...THE TIMING OF THIS SYSTEM WOULD SEND THE DEFORMATION BAND THROUGH DURING THE DAYTIME HOURS. FINALLY...THE RAPID EASTWARD PROGRESSION OF THE WAVE WOULD SUGGEST THAT IT MATURES EAST OF THE CWA. FOR NOW...WILL CONTINUE A RAIN/SNOW MIXTURE LATE THURSDAY AFTERNOON/EVENING BUT WOULD NOT EXPECT MUCH IF ANY ACCUMULATION IF SNOW DOES FALL. HEADING INTO THE WEEKEND. MODELS DIVERGE IN HANDLING LINGERING ENERGY OVER THE NORTHERN ROCKIES. THE LARGE NORTHERN PACIFIC TROUGH ALONG WITH A PIECE OF ENERGY OVER THE SOUTHERN PACIFIC WILL BE THE MAIN PLAYERS. AS THESE PIECES OF ENERGY MOVE EASTWARD...TEMPERATURES AND PRECIPITATION CHANCES WILL BEGIN TO INCREASE BY SUNDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 618 AM CDT TUE APR 7 2015 WIDESPREAD MVFR...TO AT TIMES IFR...VISIBILITIES AND IFR CEILINGS THROUGH THE TAF PERIOD. BETTER SHOWER CHANCES WILL EXIST SOUTH OF INTERSTATE 90 AND INTO SOUTHWESTERN MINNESOTA THROUGH THE DAY...THEN TAPERING OFF AFTER 00Z THIS EVENING. THERE IS THE POSSIBILITY OF AN ISOLATED THUNDERSTORM IN NORTHWESTERN IOWA DURING THE DAY...THOUGH CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN THE KSUX TAF. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...DUX AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 356 AM CDT TUE APR 7 2015 MNZ071-072-SDZ038>040-050-052>061-063>065-068-080900- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK- CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 356 AM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-080900- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-YANKTON- CLAY SD-UNION- 356 AM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE LATER THIS MORNING AND INTO THE EARLY AFTERNOON HOURS. THE RISK FOR SEVERE STORMS IS LOW...BUT A FEW STORMS COULD PRODUCE VERY SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND WEDNESDAY NIGHT. AT THIS TIME...THE RISK FOR SEVERE STORMS IS LOW...BUT A FEW STORMS COULD CONTAIN SMALL HAIL ESPECIALLY IN PORTIONS OF NORTHWESTERN IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1218 PM CDT TUE APR 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 N SIOUX FALLS 43.59N 96.73W
04/07/2015 M0.50 INCH MINNEHAHA SD CO-OP OBSERVER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 PM CDT TUE APR 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL 1 NW SIOUX FALLS 43.55N 96.74W
04/07/2015 E0.88 INCH MINNEHAHA SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Sioux Falls radar (KFSD), 44 km away, was scanning. The volume nearest the first event began at 17:26 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570544, 570545, 570546, 570547.